Texas, 2022

Dust Devil in Texas, May 9, 2022

May 9, 2022 · NWS LUB · 1 event in 1 county or zone

A dust devil directly impacted a Texas Tech University West Texas mesonet site near Wolfforth. The mesonet site measured a one minute wind gust of 58 mph at 1100 CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A dust devil directly impacted a Texas Tech University West Texas mesonet site near Wolfforth. The mesonet site measured a one minute wind gust of 58 mph at 1100 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 10:36 AM CST, 24 minutes earlier.

Area forecast discussion, May 9, 10:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1136 AM CDT Mon May 9 2022

.AVIATION...
VFR through the next 24 hours. Quite breezy conditions will
continue this afternoon before starting around sunset. Some BLDU
will be possible with the stronger gust, but this will be more
noticable in flight viz rather than generate a flight category
change. Density altitude will once again approach 7kft AMSL at
KLBB/KPVW with this afternoon's hot temperatures. Flight training
will be fairly miserable given the heat plus thermal turbulence.
Smoother air should be relegated to above around 10kft AMSL this
afternoon and early evening.

&&

.PREV DISCUSSION... /issued 607 AM CDT Mon May 9 2022/

PREV DISCUSSION... /issued 326 AM CDT Mon May 9 2022/

SHORT TERM...
Another day of hot, dry, and breezy conditions is expected until
increasingly moist conditions return to the area later this week.
For today, a large western North America trough will foster the
development of surface lee cyclogenesis/troughing to the west of the
area. This will primarily lead to another breezy day complete with
hot temperatures and a very dry environment. Thickness values will
be down a touch from Sunday so temperatures are expected to be a
degree or two cooler area wide. Low level atmospheric winds will be
strong this morning with relatively light mid and upper tropospheric
winds. Atmospheric mixing this afternoon will reach somewhere
between 700-600mb but winds in this layer will peak in the morning
and be decreasing through the day. Furthermore, subsidence aloft will
help bring some of these winds and even drier air down to the
surface. Low level moisture will begin to return to at least the
Rolling Plains early Tuesday morning as a sharp short wave dives
southward into California tonight.

LONG TERM...
By Tuesday morning, the forecast area will be firmly established
under southwesterly flow aloft between amplifying upper shortwave
troughing over SoCal and broad upper ridging over the MS Valley.
Broad surface high pressure over the eastern US will result in an
extended period of generally moist southerly flow across West
Texas which will persist through much of the upcoming week. This
will bring a break from fire weather concerns and usher in better
chances for thunderstorms.

The first storm chances arrive late Tuesday afternoon as
large-scale ascent increases with the passage of a shortwave
perturbation within the SW flow aloft. With fairly robust positive
theta-e advection within strengthening southerly surface flow,
the SW/NE-oriented dryline is progged to reside across the
southern Texas Panhandle by late afternoon with thunderstorms
expected to intitate along the theta-e gradient into the early
evening. Forecast soundings depict modest capping at the base of
an EML with lapse rates nearing 9 C/km, with resulting MUCAPEs
nearing 3500 to potentially 4000 J/kg across portions of the
region. Robust surface heating along with favorable upper forcing
is expected to be sufficient to erode much of the cap, and strong
instability will likely allow storms to become severe. However,
bulk shear magnitudes will be relatively weak (~15 to 25 kt) as
jet energy remains displaced well to our northwest. With weak
steering flow and relatively compact hodographs, storms are
expected to remain loosely-clustered as they propagate slowly off
the dryline towards the southeast during the evening hours,
potentially congealing into an MCS later in the evening. With the
well-mixed boundary layer, damaging wind gusts are expected to be
the primary severe threat with a few large hailstones possible
within the strongest cores. Additionally, PWATs nearing 250% of
seasonal normals combined with relatively slow storm motion will
result in the potential for heavy rain and possible flooding, with
WPC placing much of the region within a marginal risk for
excessive rainfall Tuesday evening.

Southwesterly flow aloft will persist through late Thursday, with
this being a favorable pattern for the dryline to linger across our
region. Storm chances will be closer to the TX/NM border on
Wednesday afternoon with the dryline progged to stay west of the
border. Similar to Tuesday, steep midlevel lapse rates and ample
instability will result in the potential for severe storms, with
chances much lower off the Caprock where stronger capping resides.
Additional storms are possible both Thursday and Friday, but
guidance is split regarding the degree of forcing as a shortwave
ejects over CO and confidence in storm coverage is much lower. A
cold front looks to push through the area this weekend bringing
cooler temperatures and limiting precip chances as drier northwesterly
flow establishes aloft. /DWK

FIRE WEATHER...
Widespread critical fire weather conditions are again expected from
late this morning through late in the evening. Although temperatures
will be a touch lower than Sunday, they will continue to range
between 15 and 25 degrees above seasonal averages. Winds will
quickly increase after sunrise peaking around 20-25 mph at the 20
foot level this afternoon. Very dry air will remain in place and
when combined with the hot temperatures will allow relative humidity
values to be in the single digits. This will result in forecast RFTI
values between 5-6 area wide this afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for TXZ021>044.

&&

99/99/26
Hazardous weather outlook, May 9, 8:44 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
944 AM CDT Mon May 9 2022

TXZ021>044-101445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
944 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Very warm temperatures, strong southwesterly winds, and continued
extremely dry conditions will result in critical fire weather
conditions today. A Red Flag Warning is in effect through 10 PM for
the entire region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible across the area tomorrow and tomorrow
night. Some storms may become severe with large hail and damaging
wind gusts. The strongest storms will also be capable of producing
heavy rainfall with localized flooding possible.

Severe thunderstorms will be possible once again on Wednesday,
mainly west of the Caprock Escarpment, and on Thursday across the
entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Lubbock

When
May 9, 11:00 AM CST
Where
Lubbock County, 6 mi SSW of Wolfforth
Reported by
Mesonet
Coordinates
33.420, -102.060

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016236.